Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 30, 2017, 4:32 PM EDT for Orange County, New York. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2017, 4:32 PM EDT (20:32 UTC)
- Expired
- Jun 30, 2017, 5:02 PM EDT
- In force
- 30 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:41 PM EDT | TSTM WND DMG | Middletown, NY | TREES DOWN ON TOP OF DOWNED WIRES AT INTERSECTION OF GUYMARD TURNPIKE AND FINCHVILLE TURNPIKE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377
WUUS51 KOKX 302032
SVROKX
NYC071-302115-
/O.NEW.KOKX.SV.W.0019.170630T2032Z-170630T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
432 PM EDT FRI JUN 30 2017
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Northwestern Orange County in southeastern New York...
* Until 515 PM EDT
* At 432 PM EDT, a severe thunderstorm was located over Huguenot, or
near Port Jervis, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Cuddebackville around 435 PM EDT.
Howells and Otisville around 440 PM EDT.
Middletown around 445 PM EDT.
Montgomery around 455 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4146 7476 4146 7475 4147 7475 4150 7470
4150 7448 4157 7442 4160 7435 4160 7433
4152 7417 4134 7465 4136 7469 4137 7469
4141 7474 4143 7474 4143 7475 4144 7476
TIME...MOT...LOC 2032Z 239DEG 49KT 4144 7464
HAIL...1.00IN
WIND...60MPH
$$
BC2 follow-up statements
583
WWUS51 KOKX 302056
SVSOKX
Severe Weather Statement
National Weather Service New York NY
456 PM EDT FRI JUN 30 2017
NYC071-302115-
/O.CON.KOKX.SV.W.0019.000000T0000Z-170630T2115Z/
Orange NY-
456 PM EDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL ORANGE COUNTY...
At 455 PM EDT, a severe thunderstorm was located over Middletown,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
central Orange County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4147 7447 4145 7435 4142 7445 4138 7456
TIME...MOT...LOC 2055Z 262DEG 29KT 4143 7444
HAIL...1.00IN
WIND...60MPH
$$
BC062
WWUS51 KOKX 302102
SVSOKX
Severe Weather Statement
National Weather Service New York NY
502 PM EDT FRI JUN 30 2017
NYC071-302111-
/O.CAN.KOKX.SV.W.0019.000000T0000Z-170630T2115Z/
Orange NY-
502 PM EDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ORANGE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 4147 7447 4145 7435 4142 7445 4138 7456
TIME...MOT...LOC 2100Z 239DEG 49KT 4148 7433
$$
BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:39 PM EDT, 53 minutes earlier.
Area forecast discussion, Jun 30, 3:39 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service New York NY
339 PM EDT Fri Jun 30 2017
.SYNOPSIS...
A warm front remains well to the north through Saturday as high
pressure sits over the western Atlantic. A cold front moves
across late Saturday night into Sunday. The cold front lingers
across the area on Sunday, followed by another cold front
crossing the area on Monday. High pressure then builds in from
the northwest on Tuesday, before sliding offshore Wednesday
night. The next system approaches the area for Thursday into
Friday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Initially, convection will be the near term concern into this
evening. Wind shear in the 30-40 kt range will allow for some
intensification, although greatest instability resides just
north of the CWA. Upstream thunderstorms should track across nw
zones, then possibly the northern portion of the CWA through
this evening, weakening as diurnal heating ends, and as
convection cools the boundary layer. Thereafter, any convection
will be isolated overnight due to lack of any additional
trigger, other than possible weak shortwaves embedded in upper
westerly flow.
Warm and humid conditions are anticipated, and with plenty of
cloud cover, lows should not fall further than the upper 60s to
lower 70s.
Dangerous rip currents are expected at the ocean beaches into
this evening. A high rip current risk remains in effect.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Persistent S/SW flow Saturday, and lowering of heights, along
with approach of a cold front will set the stage for showers and
thunderstorms, with slightly higher coverage across the CWA.
Once again, marine eastern zones will observe enough stability
to keep thunderstorms to a minimum.
Coverage of showers/thunderstorms will increase from
isolated/scattered in the morning, to numerous in the
afternoon/early evening.
These showers and storms move across the area at night, as the
cold front passes. Clouds and showers/storms will prevent the
temperatures from reaching 90, but warm 80s anticipated, with
mid/upper 70s eastern zones of Long Island and southeast CT.
At night, lows once again will be in the upper 60s to lower 70s.
Dangerous rip currents are expected at the ocean beaches once
again Saturday due to strengthening southerly wind and rough
seas/swells. A high rip current risk has been issued for
Saturday.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Models are in good agreement to start the period with the upper
level trough remaining over the northeast on Sunday before the
trough axis shifts offshore on Monday as surface high pressure
begins to build in from the northwest.
The cold front that crossed the area Saturday night will linger and
ultimately wash out over the region during the day on Sunday. The
atmospheric column dries out quickly, so other than a few leftover
showers and storms Sunday morning, the majority of the day should
remain dry despite the boundary in the area. As the trough axis
shifts eastward on Monday, a shortwave rounding the base of the
trough could help spark a few showers and thunderstorms Monday
afternoon, but the best dynamics remain well north of the region.
High pressure then builds in from the northwest, keeping the area
dry on Tuesday and into the first part of the day on Wednesday. As
the high moves offshore during the day on Wednesday, the next
frontal system will approach the region from the southwest. While
the exact details remain uncertain, there is general agreement with
the idea of an area of low pressure approaching the region during
the day on Thursday before exiting the area on Friday. This would
bring a chance of showers and thunderstorms back to the
area on Thursday into Friday.
Temperatures will remain near to a few degrees above normal through
the period, with daytime highs generally in the 80s and overnight
lows in the mid 60s to lower 70s. Sunday looks to be the warmest
day, with daytime highs around 90 in the city and in the mid 80s
elsewhere.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR through this evening except where showers and
thunderstorms occur. Best chance for showers and thunderstorms
remains north and west of city terminals near KSWF and KHPN.
Given satellite and radar trends, will include TS in the TAF at
these locations and VCTS elsewhere. Further...HRRR model now
shows widespread showers and possible thunderstorms making it's
way to portions of southern CT later this evening so will expand
chc at KBDR and KGON. There is even a small chance some activity
crosses city terminals/LI after 22z but oceanic influence should
minimize activity. Will need to monitor radar trends and update
as necessary.
SW winds 10-20 kt backing to the S with gusts mostly 20-25 kt.
Winds diminish aft 00z.
Third night of southerly flow with increasing low level moisture
should allow for MVFR to IFR stratus to develop aft 06z. Higher
chc for IFR KJFK/KLGA/KISP/KHPN/KGON.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90
KJFK TAF Comments: Low chc of showers and thunderstorms aft 21z.
KLGA TAF Comments: Low chc of showers and thunderstorms aft 21z.
KEWR TAF Comments: Low chc of showers and thunderstorms aft 21z.
KTEB TAF Comments: Low chc of showers and thunderstorms aft 21z.
KHPN TAF Comments: Chc of showers and thunderstorms aft 21z.
KISP TAF Comments: Timing of stratus tonight may be off 1 or 2
hours.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday morning...MVFR to IFR lifts to VFR by late morning.
.Saturday afternoon-Sunday...Chance showers/thunderstorms with
MVFR or lower conditions possible. SW gusts near 20 kt with
higher gusts possible near thunderstorms Saturday afternoon and
evening.
.Monday...Mainly VFR early. Afternoon MVFR possible late day or
evening showers and thunderstorms. SW gusts near 20 kt.
.Tuesday AND Wednesday...VFR. North winds Tue becoming variable
and then southerly by Wednesday 5-10 kt.
&&
.MARINE...
High pressure remains over the Atlantic tonight and Saturday. A
cold front approaches Saturday and slowly moves across Saturday
night.
SCA has been extended over the ocean waters through Saturday
evening. Gusty 20 to 25 kt winds continue into this evening, but
diminish somewhat overnight and into Saturday morning. By
afternoon, these winds pick up yet again to 20 to 25 kt and
continue into the evening. As the front moves overhead, winds
diminish Saturday night.
Ocean seas remain in the 3 to 7 ft range tonight, and Saturday.
Seas subside Saturday night per guidance.
Non ocean waters remain below SCA thresholds through Saturday
night.
Winds and seas are expected to remain below SCA criteria into mid-
week as high pressure builds over the waters and the pressure
gradient relaxes.
&&
.HYDROLOGY...
Any shower or thunderstorm through Saturday night may produce
minor urban flooding. However, no widespread hydrologic impacts
are anticipated.
No hydrologic impacts expected Sunday through the middle of next
week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Saturday evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 11 PM EDT Saturday for ANZ350-353-
355.
&&
SYNOPSIS...FEB/PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...FEB
AVIATION...IRD
MARINE...FEB/PW
HYDROLOGY...FEB/PWHazardous weather outlook, Jun 30, 3:45 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service New York NY 345 PM EDT Fri Jun 30 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ068>074-078-079-176-177-011700- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 345 PM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-011700- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 345 PM EDT Fri Jun 30 2017 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ067-011700- Orange- 345 PM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This Afternoon and Tonight. A few thunderstorms may produce strong gusty winds and small hail into this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few thunderstorms may produce strong gusty winds and small hail Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-011700- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 345 PM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jun 30, 4:10 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service New York NY
410 PM EDT FRI JUN 30 2017
NYZ067-302100-
Orange-
410 PM EDT FRI JUN 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE COUNTY...
At 409 PM EDT, a strong thunderstorm was located near Millrift, or
near Matamoras, moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Port Jervis and Matamoras around 415 PM EDT.
Huguenot around 420 PM EDT.
Cuddebackville and Otisville around 425 PM EDT.
Middletown and Howells around 430 PM EDT.
Walden around 445 PM EDT.
LAT...LON 4149 7475 4150 7448 4157 7442 4163 7426
4163 7425 4160 7425 4158 7413 4161 7413
4161 7411 4153 7400 4134 7465 4136 7470
4139 7471 4140 7474 4143 7474 4142 7475
4144 7476 4146 7475 4149 7476
TIME...MOT...LOC 2009Z 239DEG 49KT 4140 7482
BCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 4:10 PM EDT | Special Weather Statement | OKX | Orange | 50 min |
| Jun 30, 4:57 PM EDT | Special Weather Statement | OKX | Orange, Putnam | 48 min |
| Jun 30, 5:05 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Putnam | 40 min |
| Jun 30, 5:46 PM EDT | Special Weather Statement | OKX | Putnam | 44 min |
| Jun 30, 6:04 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 41 min |
| Jun 30, 6:08 PM EDT | Special Weather Statement | OKX | Orange, Rockland | 52 min |
| Jun 30, 7:02 PM EDT | Special Weather Statement | OKX | Orange, Putnam, Rockland, Westchester | 43 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.